Colorado, 2014

Winter Weather in Colorado, January 4, 2014

January 4, 2014 · NWS PUB · 6 events in 6 counties and zones

and Trinidad (Las Animas County).

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level system generated 5 to 8 inches of snow across portions of the eastern mountains and I-25 corridor from Monument to Fountain (El Paso County)...Beulah to Rye (Pueblo County)...Walsenburg (Huerfano County)...and Trinidad (Las Animas County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 4, 4:10 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 4, 4:10 AM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
410 AM MST SAT JAN 4 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 339 AM MST SAT JAN 4 2014

AN UPR TROF WL CONTINUE MOVING SOUTHEAST OVR THE AREA TODAY AND WL
MOVE OUT OF THE AREA BY LATE TONIGHT. THIS SYSTEM WL BRING MUCH
COLDER TEMPS TO THE AREA TODAY AND TONIGHT. A COLD FRONT ASSOCIATED
WITH THIS SYSTEM  WL BE MOVING THRU SERN CO THIS MORNING...BRINGING
SOME GUSTY N TO NE WINDS. THE LATEST MODEL RUNS END UP WITH A MORE
EASTERLY...THAN NORTHERLY COMPONENT TO THE SFC WINDS BY LATER THIS
MORNING AND INTO THE AFTERNOON...PROVIDING A LITTLE BETTER
UPSLOPE...AT LEAST IN THE LOW LEVELS. THE MID LEVEL FLOW WL BE N TO
NW THIS AFTERNOON AND EVENING.  LOW LEVEL MSTR WL BE INCREASING
BEHIND THE FRONT WITH LOW CLOUDS FORMING AND SNOW SPREADING
SOUTHWARD.  THE CENTRAL MTS WL CONTINUE TO SEE SNOW THRU THE DAY.
THE CURRENT SNOW ADVISORY FOR THAT AREA STILL LOOKS GOOD.  AS FOR
SNOW AMOUNTS OVR THE ERN MTS AND PLAINS...THE GFS AND NAM HAVE SOME
DIFFERENCES ALONG THE ARKANSAS RIVER VALLEY...WITH THE GFS BEING
HEAVIER WITH THE SNOW AMOUNTS.  FOR THE REST OF THE AREA...THE GFS
IS ALSO A LITTLE HIGHER THAN THE NAM...BUT HAS THE SAME GENERAL
IDEA...WITH HIGHER AMOUNTS OVR THE PIKES PEAK...TELLER COUNTY AND
NRN EL PASO COUNTY AREAS AND ALONG THE SRN BORDER AREAS AND SERN
FOOTHILLS.  WL GO WITH AMOUNTS THAT ARE GENERALLY IN BETWEEN THE NAM
AND GFS.  IT LOOKS LIKE PIKE PEAK COULD SEE AMOUNTS THAT MEET
ADVISORY CRITERIA SO WL ISSUE THAT FROM LATE THIS MORNING INTO THE
EARLY EVENING HOURS.

TONIGHT...AS THE UPR TROF EXITS THE AREA TO THE SOUTH AND
EAST...PCPN CHANCES WL DECREASE OR END...EXCEPT THAT THE SRN BORDER
AREA AND SERN FOOTHILLS WL CONTINUE TO SEE SOME LIGHT SNOW INTO THE
LATE NIGHT HOURS.  SOME LIGHT SNOW WL ALSO LIKELY CONTINUE OVR
PORTIONS OF THE CENTRAL CO MTS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 339 AM MST SAT JAN 4 2014

SUNDAY...LONGWAVE TROUGH WILL BE SITUATED OVER THE MIDSECTION OF THE
COUNTRY SUNDAY MORNING...WHILE ACROSS THE CWA THE BRUNT OF SNOW
SHOULD BE ON THE WANE. ANOTHER LOBE OF ENERGY WILL ROTATE SOUTH
ACROSS THE STATE...BRINGING ANOTHER COLD FRONT DOWN ACROSS THE
PALMER DVD AND E PLAINS BY MIDDAY. THIS FRONT WILL HELP TO PRODUCE A
FEW ADDITIONAL SNOW SHOWERS FOR THE HIGHER TERRAIN AND PORTIONS OF
THE PLAINS THROUGH SUNDAY EVE...BUT SIGNIFICANT NEW ACCUMULATIONS
ARE NOT EXPECTED. TEMPS WILL STAY COLD HOWEVER...WITH THE ENTIRE
FORECAST AREA NOT EXPECTED TO BREAK 30 DEGREES.

MONDAY AND TUESDAY...SHORTWAVE RIDGING WILL SWEEP ACROSS THE STATE
ON MON BEFORE TRANSITIONING TO A MORE WESTERLY FLOW ALOFT. LATEST
NUMERICAL GUIDANCE INDICATES A SLIGHTLY WARMER SOLUTION FOR MON...SO
MAX TEMPS ON MON HAVE BEEN BOOSTED SLIGHTLY AND IF THE TREND
CONTINUES WILL HAVE TO BE WARMED EVEN FURTHER IN LATER FORECAST
PACKAGES. TEMPS ON TUE SHOULD WARM NICELY WITH THE INCREASING
WESTERLY FLOW...WITH MAX TEMPS PUSHING 50 F. ONGOING GRIDS HAVE DRY
CONDITIONS ON MON...WITH ISOLATED SNOW RETURNING TO THE CENTRAL MTS
TUE AFTN AND EVE...BUT LATEST MODEL SOLUTIONS NOW INDICATE DRY
CONDITIONS TO PERSIST A LITTLE LONGER...SO THIS PCPN THREAT WILL
MOST LIKELY BE DELAYED IN A LATER ISSUANCE.

WEDNESDAY THROUGH FRIDAY...GFS AND EC MODELS BOTH INDICATE AN
UNSETTLED PATTERN APPROACHING FOR THE LATTER HALF OF THE WORK
WEEK...WITH MULTIPLE UPPER DISTURBANCES CROSSING THE ROCKY MT
REGION. THE EXTENDED PROCEDURE OUTPUT OF MAX TEMPS IN THE MID 40S
FOR THE PLAINS...20S AND 30S FOR THE HIGH VALLEYS...AND A DAILY
ISOLATED THREAT OF SNOW FOR THE HIGHER TERRAIN LOOKS REASONABLE AT
THIS TIME. BOTH THE GFS AND EC HAVE BEEN WAVERING ON PLACEMENT AND
STRENGTH OF AN UPPER LOW IN THE THU/FRI TIME FRAME...SO CONFIDENCE
IN THE LONG RANGE IS LOW AT THIS TIME. MOORE

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 339 AM MST SAT JAN 4 2014

KALS WL HAVE IFR/LIFR CONDITIONS THIS MORNING...BUT AFTER ABOUT
MIDMORNING SHOULD SEE VFR CONDITIONS.  THIS AFTERNOON THERE MAY BE
SOME SHOWERS IN THE VCNTY OF KALS.  MAY AGAIN SEE SOME LOW CLOUDS
AND FOG DEVELOP LATE TONIGHT AT KALS.

KCOS WL SEE SOME SNOW THRU THE DAY...WITH IFR/MVFR CONDITIONS...SNOW
SHOULD END THIS EVENING...WITH CONDITIONS IMPROVING TO VFR.

KPUB WL SEE CONDITIONS BECOME MVFR THIS MORNING WITH SOME SNOW
MOVING INTO THE AREA AND THE POTENTIAL FOR OCNL IFR CONDITIONS THRU
THE DAY AND INTO THE EVENING.  CONDITIONS SHOULD IMPROVE TO VFR BY
LATE NIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY FOR COZ058-060.

WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR COZ082.

&&

SHORT TERM...28
LONG TERM...MOORE
AVIATION...28
Hazardous weather outlook, Jan 4, 6:05 AM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
605 AM MST SAT JAN 4 2014

COZ058>089-093>099-051400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
605 AM MST SAT JAN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE OVER THE SAWATCH AND MOSQUITO RANGES TODAY AND
WILL SPREAD TO THE SAN JUAN AND LA GARITA MOUNTAINS AND TO ALL OF
THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS. TONIGHT THE CHANCES FOR
SNOW WILL DECREASE OR END IN MOST AREAS...BUT WILL CONTINUE TO
LINGER OVER THE SOUTHERN BORDER AREA OF SOUTHEAST COLORADO THROUGH
MUCH OF THE NIGHT.  THE CENTRAL MOUNTAINS AND THE PIKES PEAK AREA
ARE EXPECTED TO SEE THE HIGHEST SNOW ACCUMULATIONS...WITH GENERALLY
4 TO 9 INCHES. A FEW INCHES CAN ALSO BE EXPECTED OVER PORTIONS OF EL
PASO COUNTY...ESPECIALLY NORTHERN AND WESTERN AREAS. MAINLY JUST
LIGHT ACCUMULATIONS ARE EXPECTED ELSEWHERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A REINFORCING SURGE OF COLD AIR FROM THE NORTH WILL KEEP FRIGID
TEMPERATURES IN PLACE THROUGH SUNDAY. SNOW IS FORECAST TO LINGER
THROUGH SUNDAY EVENING OVER THE HIGHER TERRAIN...WITH AN
ADDITIONAL 2 TO 3 INCHES OF NEW SNOW POSSIBLE ACROSS THE HIGHER
ELEVATIONS OF LAKE AND CHAFFEE COUNTIES...AS WELL AS FOR PIKES
PEAK. MONUMENT HILL AND THE NORTHERN PORTIONS OF COLORADO SPRINGS
MAY RECEIVE UP TO AN INCH OF NEW SNOW THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND INTO THE EVENING OVER AND NEAR THE MOUNTAINS...AND
WILL BE POSSIBLE TODAY AND THIS EVENING OVER THE MOST OF THE REST OF
THE AREA.

28/27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
January 4, 7:00 AM MST to 11:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Winter Weather, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
January 4, 7:00 AM MST to 11:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Winter Weather, Wet Mountains Between 8500 and 10000 Ft

When
January 4, 7:00 AM MST to 11:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Weather, Wet Mountains Above 10000 Ft

When
January 4, 7:00 AM MST to 11:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Weather, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
January 4, 7:00 AM MST to 11:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Weather, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
January 4, 7:00 AM MST to 11:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484578, 484579, 484580, 484581, 484582, 484583.